FDA Alert: Anti-Seizure Drug Potiga (Ezogabine) Linked to Retinal Abnormalities and Blue Skin Discoloration
All patients should have eye exams (Apr. 26)
The FDA is warning the public that the anti-seizure medication Potiga (ezogabine, GlaxoSmithKline/Valeant Pharmaceuticals) can cause blue skin discoloration and eye abnormalities characterized by pigment changes in the retina. The agency does not currently know whether these changes are reversible. The FDA is working with the manufacturer to evaluate all available data to better understand these events and will update the public when more information is available.
Pigment changes in the retina have the potential to cause serious eye disease with loss of vision. It is not yet known whether the retinal pigment changes caused by Potiga lead to visual impairment, although several patients have been reported to have impaired visual acuity.
The skin discoloration in the reported cases appeared as blue pigmentation, predominantly on or around the lips or in the nail beds of the fingers or toes, but more widespread involvement of the face and legs has also been reported. Scleral and conjunctival discoloration has been observed as well. The skin discoloration generally occurred after 4 years of treatment with Potiga, but has appeared sooner in some patients. In some cases, retinal abnormalities have been observed in the absence of skin discoloration.
In light of this new safety information, the FDA recommends that all patients taking Potiga or about to start Potiga should have an eye exam, followed by periodic eye exams thereafter. The drug should be discontinued if ophthalmic changes are observed unless no other treatment options are available. If a patient develops skin discoloration, serious consideration should be given to changing to an alternate medication.
Patients should not stop taking Potiga or any anti-seizure medication without talking to their health care professional, as stopping anti-seizure treatment suddenly may precipitate withdrawal seizures.
Source: FDA; April 26, 2013.